Alert archive / California / Frost Advisories in 2008
Frost Advisory 3, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Dec 19, 2008, 12:42 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 19, 2008, 7:00 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2008, 12:42 PM PST (20:42 UTC)
- In effect from
- Dec 19, 2008, 7:00 PM PST
- Expired
- Dec 20, 2008, 9:00 AM PST
- In force
- 14 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 192042 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1242 PM PST FRI DEC 19 2008 ...FROST LIKELY AGAIN TONIGHT FOR INLAND VALLEYS AND LOWER DESERTS... .MOSTLY CLEAR SKIES AND LIGHT WINDS WILL AGAIN POOL COLD AIR IN THE VALLEY FLOORS AND DROP TEMPERATURES BELOW FREEZING THERE TONIGHT. THE GROUND IS STILL QUITE MOIST FROM RECENT RAINS AND FROST FORMATION IS EXPECTED. CAZ048-050-061-062-200445- /O.NEW.KSGX.FR.Y.0003.081220T0300Z-081220T1700Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1242 PM PST FRI DEC 19 2008 ...FROST ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM PST SATURDAY. TEMPERATURES BELOW FREEZING FOR TEN HOURS OR MORE ARE POSSIBLE TONIGHT IN THE LOWER INLAND VALLEYS AND DESERTS. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ BALFOUR
2 follow-up statements
000 WWUS76 KSGX 200315 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 715 PM PST FRI DEC 19 2008 CAZ048-050-061-062-201700- /O.CON.KSGX.FR.Y.0003.000000T0000Z-081220T1700Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 715 PM PST FRI DEC 19 2008 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY... A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY. MOSTLY CLEAR SKIES AND LIGHT WINDS WILL AGAIN POOL COLD AIR IN THE VALLEY FLOORS AND DROP TEMPERATURES BELOW FREEZING. TEMPERATURES BELOW FREEZING FOR TEN HOURS OR MORE ARE POSSIBLE TONIGHT IN THE LOWER INLAND VALLEYS AND DESERTS. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ BALFOUR/MACKECHNIE
000 WWUS76 KSGX 201648 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 848 AM PST SAT DEC 20 2008 CAZ048-050-061-062-201800- /O.EXP.KSGX.FR.Y.0003.000000T0000Z-081220T1700Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 848 AM PST SAT DEC 20 2008 ...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM PST THIS MORNING. TEMPERATURES ARE RISING AND THE FROST IS DISSIPATING. $$ PG
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Dec 19, 9:20 AM PST, 3 hours 22 minutes earlier.
Area forecast discussion, Dec 19, 9:20 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PST FRI DEC 19 2008
.SYNOPSIS...
DRIER NORTHWEST FLOW ALOFT WILL BRING DRY AND COOL WEATHER THROUGH
SATURDAY. AREAS OF FROST IN THE INLAND VALLEYS AND DESERTS AGAIN
TONIGHT. HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL CAUSE
GUSTY NORTHEAST WINDS THROUGH THE PASSES AND CANYONS AT TIMES THIS
WEEKEND. CLOUDS WILL INCREASE ON SUNDAY AHEAD OF A COLD FRONT. LIGHT
TO MODERATE RAIN AND MOUNTAIN SNOW ARE POSSIBLE MONDAY THROUGH
MONDAY NIGHT AS THIS STORM MOVES ACROSS THE REGION. ANOTHER STORM IS
POSSIBLE BY CHRISTMAS DAY. THE WINTER SOLSTICE OCCURS ON
SUNDAY...DECEMBER 21 AT 404 AM PST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM...TODAY THROUGH MONDAY...
DRY AND STABLE THROUGH SUNDAY. AMAZING WHAT MOSTLY CLEAR SKIES AND A
HIGH ALBEDO...SNOW COVER...WILL DO TO OVERNIGHT LOW TEMPERATURES.
SINGLE DIGITS REPORTED ACROSS THE SAN BERNARDINO COUNTY HIGH DESERT
AND MOUNTAIN VALLEYS. A REINFORCING MOSTLY DRY COLD FRONT MOVING
SOUTH THROUGH CALIFORNIA TODAY WILL LOST ITS UPPER SUPPORT AND BUMP
UP AGAINST THE SOUTH CENTRAL MOUNTAINS TONIGHT. INCREASED MIXING
THERE DUE TO WIND MAY RAISE TEMPERATURES AND OFFSET COLD AIR
ADVECTION...BUT LOW SPOTS WILL STILL BE SUBJECT TO COLD AIR POOLING.
LIKEWISE OVER THE INLAND VALLEYS...ANOTHER COLD NIGHT TONIGHT WITH
STRONG NOCTURNAL INVERSIONS ESTABLISHING QUICKLY AFTER SUNSET. WILL
LIKELY ISSUE ANOTHER FROST ADVISORY FOR TONIGHT...SAME ZONES...WITH
AFTERNOON PACKAGE. HIGH PRESSURE BUILDING BEHIND THE FRONT WILL
CREATE AN OFFSHORE PRESSURE GRADIENT. LOCAL WIND GUIDANCE SUGGESTS
NORTHEAST WINDS GUSTING 25 TO 35 MPH THROUGH PASSES AT TIMES
SATURDAY AND SUNDAY....HOWEVER STRONG NOCTURNAL INVERSIONS MAY KEEP
THESE WINDS FROM SURFACING VALLEY FLOORS UNTIL LATE MORNING HOURS.
FOR SUNDAY INCREASING MID AND HIGH CLOUDS AHEAD OF NEXT TROUGH.
CURRENT FORECAST TIMING OF ONSET OF LIGHT PRECIPITATION MONDAY
MORNING WITH MODERATE PRECIPITATION OCCURRING MONDAY
AFTERNOON/EVENING HOURS...AS WELL AS FORECAST AMOUNTS LOOK GOOD.
.LONG TERM...TUESDAY THROUGH FRIDAY DECEMBER 26...
TROUGH EXITING TO THE EAST TUESDAY AND RIDGE REBUILDING THROUGH AT
LEAST WEDNESDAY. BEYOND THAT DIFFERENT SOLUTIONS BEING OFFERED IN
MEDIUM RANGE MODELS...ECMWF AND LATEST GFS MODEL RUN ARE PROGRESSIVE
ON THE NEXT SYSTEM...MOVING IT INLAND ON CHRISTMAS DAY...WHILE
STRONG RIDGING UPSTREAM AND ENSEMBLE FORECASTS WOULD FAVOR A LONG
WAVE TROUGH QUASI-STATIONARY ALONG 130-135W LONGITUDE...WHICH WOULD
KEEP SW CALIFORNIA UNDER THE SOUTHWEST/ANTICYCLONIC FLOW ALOFT.
CURRENT FORECAST IS BASED ON THE MORE PROGRESSIVE/WET FORECAST
SOLUTION WITH STRONG RIDGE REBUILDING AFTER THIS PERIOD. HPC
EXTENDED FORECAST DISCUSSION THIS MORNING SUPPORTS A BLEND BETWEEN
THIS AND THE SLOWER/DRIER CANADIAN/EARLIER GFS MODEL RUNS. WILL LET
EVENING SHIFT MAKE NECESSARY ADJUSTMENTS TO LONG TERM FORECASTS.
&&
.AVIATION...
191700Z...OFFSHORE FLOW IS EXPECTED TO DEVELOP OVER THE REGION FOR
MOSTLY CLEAR SKIES THIS AFTERNOON THROUGH SATURDAY. SOME HIGH CLOUDS
AT TIMES. SMALL
&&
.FIRE WEATHER...
JUST A REMINDER THAT LOW SEASON SCHEDULE FOR ROUTINE FIRE WEATHER
SERVICES STARTED TODAY. THIS MEANS THE FIRE WEATHER NARRATIVE
FORECASTS WILL BE ISSUED ONCE A DAY...IN THE MORNING...USUALLY
BETWEEN 0200-0430 PST BUT NO LATER THAN 0700 PST.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FROST ADVISORY UNTIL 10 AM PST THIS MORNING FOR COACHELLA VALLEY-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...BALFOUR
AVIATION/MARINE...SMALL/MAXWELL
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Dec 19, 2:22 AM PST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 222 AM PST FRI DEC 19 2008 CAZ048-050-061-062-201030- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 222 AM PST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A COLD AIR MASS WILL BRING AREAS OF FROST THIS MORNING. MINIMUM TEMPERATURES WILL GET INTO THE UPPER 20S TO LOW 30S WITH A FEW MID 20S POSSIBLE. JUST A FEW CLOUDS AND CALM WINDS WILL RESULT IN SEVERAL HOURS OF FROST DURATION. GROWERS WITH SENSITIVE PLANTS SHOULD BE PREPARED FOR FROST PROTECTION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCE OF RAIN AND MOUNTAIN SNOW MONDAY INTO TUESDAY MORNING. ANOTHER CHANCE OF RAIN BY WEDNESDAY OR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MACKECHNIE
Nearby
Frost Advisories in California, 2008Every frost advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.